Alert archive / Nevada / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 18, NWS Las Vegas, NV

August 7, 1998Clark County, Nevada

NWS Las Vegas, NV issued this severe thunderstorm warning at Aug 7, 1998, 3:56 PM PDT for Clark County, Nevada. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 7, 1998, 3:56 PM PDT (22:56 UTC)
Expired
Aug 7, 1998, 4:30 PM PDT
In force
34 min
Issued by
NWS Las Vegas, NV
Area
Whole counties

County Clark County, NV

The nearest sounding before it

Mercury/Desert R, NV (KDRA), launched 12:00Z, 10.9 hours before the alert went out and 99 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Mercury/Desert R, NV at 12:00Z on 1998-08-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Mercury/Desert R, NV at 12:00Z on 1998-08-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -184 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
4048 m above ground
0-6 km bulk shear
8 kt
0-1 km storm-relative helicity
-184 m²/s²
0-3 km storm-relative helicity
-45 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

683 
WUUS1 KLAS 072257 RRA
SVRLAS
NVC003-072330-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LAS VEGAS NV
356 PM PDT FRI AUG 7 1998


*  SEVERE THUNDERSTORM WARNING FOR
   CENTRAL CLARK COUNTY IN SOUTHERN NEVADA

*  UNTIL 430 PM PDT

*  SOME LOCATIONS AFFECTED
   THE GREATER LAS VEGAS VALLEY INCLUDING:
   NORTH LAS VEGAS...LAS VEGAS...HENDERSON

STRONG GUSTY WINDS TO 65 MPH ASSOCIATED WITH THUNDERSTORM OUTFLOW
WILL CONTINUE ACROSS THE GREATER LAS VEGAS VALLEY UNTIL 430 PM PDT.*
BLOWING DUST AND SAND MAY REDUCE VISIBILITY DOWN TO ZERO AT TIMES.


AT SIGNS OF AN IMPENDING STORM...TOWERING THUNDERHEADS...DARKENING
SKIES...LIGHTNING AND INCREASING WINDS...MOVE TO A PLACE OF SAFETY.
TUNE IN NOAA WEATHER RADIO OR YOUR LOCAL RADIO OR TV STATION FOR
THE LATEST WEATHER INFORMATION.

CORDERO

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 7, 2:39 PM PDT, 1 hour 17 minutes earlier.

Area forecast discussion, Aug 7, 2:39 PM PDT, 1 hour 17 minutes before
MOJAVE DESERT/SOUTHERN GREAT BASIN AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAS VEGAS NV
900 PM PDT FRI AUG 7 1998

SYNOPSIS...A FLOW OF MONSOONAL MOISTURE WILL INCREASE OVER THE
WEEKEND...ESPECIALLY ON SUNDAY...LEADING TO MORE LATE DAY
THUNDERSTORMS ACROSS THE MOJAVE DESERT AND SOUTHERN GREAT BASIN
INTO EARLY NEXT WEEK. THE EXCEPTION WILL BE FROM THE SIERRA NEVADA
MOUNTAINS AND INTO PARTS OF WESTERN NEVADA WHERE DRIER AIR WILL MAKE
THUNDERSTORM DEVELOPMENT MORE LIMITED.

DISCUSSION...FEW STRONG/SEVERE STORMS DEVELOPED THIS AFTERNOON FROM
CENTRAL SAN BERNARDINO COUNTY NEWD ACROSS THE LAS VEGAS VALLEY AND
INTO NORTHERN MOHAVE COUNTY IN AZ. STORMS WERE GENERALLY OVER THE
MOUNTAINS AND HIGHER TERRAIN WITH A FEW MAKING THEIR WAY ONTO THE
DESERT FLOOR. IN THE LAS VEGAS VALLEY...THE MCCULLOUGH RANGE ONCE
AGAIN SUPPLIED THE INITIAL LIFTING MECHANISM AS THE STORM FIRST
FORMED OVER THE N END OF THE RANGE AND THEN MOVED OVER GREEN VALLEY
AND MOVED N ACROSS THE CITY. HAIL TO NEAR 3/4 OF AN INCH WAS REPORTED
ALONG WITH WIND GUSTS OVER 50KTS IN A COUPLE SITES. THIS STORM
INTENSIFIED AND APPARENTLY PRODUCED GOLF BALL SIZE HAIL SW OF
LOGANDALE. STORMS WERE AIDED BY WEAK TWIST IN CLOUDS THAT ROTATED UP
FROM S DURING THE AFTERNOON ALONG WITH BATCH OF DEEPER SUBTROPICAL
MOISTURE SEEN ON WATER VAPOR SHOTS. UPPER FLOW RATHER COMPLEX WITH NO
LONG FETCH OF ORGANIZED SE FLOW YET. DEEP NLY FLOW IN FACT DOWN INTO
NRN MEXICO WITH WLY FLOW ABOVE 500MB JUST S OF THAT. MORE ORGANIZED
SLY FLOW MOVING UP GULF OF CALIFORNIA AHEAD OF TROPICAL STORM FRANK.
NEW ETA DEVELOPS MUCH STRONGER SE FLOW TOMORROW AFTERNOON IN AREA S
OF AZ BORDER AND THIS MAY BEGIN TO PICK UP BETTER MOISTURE FOR
SUNDAYS STORMS. ALSO LONGER DURATION SLY LOW LEVEL FLOW MAY
EVENTUALLY HELP TO INCREASE LOW LEVEL MOISTURE AND BREAK CAP THAT WAS
IN PLACE TODAY ACROSS FAR SERN CA AND SW AZ (AIDING IN SLY SURGE AS
EARLY AS TOMORROW NIGHT). NEW ETA DOES SHOW THIS. IT APPEARS TO ME
THAT THERE MAY BE A SLIGHT INCREASE IN LOW LEVEL MOISTURE SAT...PER
THE MODELS ALSO...WITH LITTLE INCREASE IN MID LEVEL MOISTURE. SO WILL
NOT CHANGE FORECAST FOR SAT. SUNDAY LOOKS BETTER AS MORE ORGANIZED SE
FLOW MAY HAVE TIME TO DEEPEN MOISTURE LAYER AND PRODUCE MORE
WIDESPREAD CONVECTION AND POSSIBLE FLASH FLOOD PROBLEMS INTO EARLY
NEXT WEEK.  WE WILL JUST HAVE TO WAIT AND SEE EFFECT OF TS FRANK
EARLY IN THE EXTENDED PERIOD. ONLY UPDATES THIS EVENING IS TO TOUCH
UP FIRST PERIROD AND REMOVE MOST CONVECTION. LAS 0334. SKRBAC

The office that day

Everything else NWS Las Vegas, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 7, 2:49 PM PDTSevere Thunderstorm WarningVEFClark61 min
Aug 7, 3:07 PM PDTSevere Thunderstorm WarningVEFClark58 min

Nearby

Severe Thunderstorm Warnings in Nevada, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.